O-face: Antidepressants might be affecting your sex drive but nobody is talking about it

One of the side effects of antidepressants is lower sex drive yet no one is talking about it. Photo credit: Melissa Joseph

One of the side effects of antidepressants is lower sex drive yet no one is talking about it. Photo credit: Melissa Joseph

Melissa Joseph

Hang on for a minute...we're trying to find some more stories you might like.


Email This Story






When I’m stuck in a pit of wallowing depression, having sex isn’t first on my list of priorities, especially if I’m taking my antidepressants.

At the age of 13, I was “diagnosed” with depression. I use air quotes because therapists don’t straight up say “you have severe depression,” but when you proceed to be in therapy for the next five years, it kind of comes with the territory. After a few years of therapy, I ultimately decided to try medication.

I have this sick love for the doctors (I’m sure it can be traced back to some childhood trauma), so I was pretty eager to get some meds. But honestly, I had no idea what I was really getting into. The first few months of taking antidepressants went really well, but I began to notice a shift in my sexual desires and drive.

Imagine being at the height of your sexual awakening, just to lose all sexual tendencies in a matter of weeks.

pills-big.jpg

Depression affects an estimated 17.3 million adults in America, yet society seldom talks about depression, never mind being medicated for it. Having no one else, I turned to Google, where I realized thousands of people suffer from a stunted sex drive as a side effect of antidepressants. It made me wonder how many individuals experience this side effect, accepting the problem, before ever reaching out for help.

To cope with my sudden lack of libido, I explored different areas of my sexuality to find what would turn me on, regardless of the medication side effects. By conducting little investigations on porn sites and researching cosmopolitan articles, I discovered what helped sustain my sex drive and learned to work with the side effects rather than around them. For instance, I learned that “teasing” greatly sustained my sexual arousal, rather than something quick and one-noted.

Experimenting and researching your sexual tendencies is one of the most beneficial things you can do as a patient suffering from these side effects. If you struggle with libido, I strongly recommend to continue your therapy treatment and explore your needs and desires.

A lot of people see low sex drive as a small price to pay for happiness, but if you think you might be suffering from side effects of antidepressants that hinder your sex life, don’t be afraid to ask questions and seek help from your medical specialist. No one should be forced to choose between a happy life and good sex.

Melissa Joseph can be reached at [email protected] and on twitter @melisstweetz.

Print Friendly, PDF & Email